Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 16, 2017, 1:47 PM EDT for Page County, Warren County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 1:47 PM EDT (17:47 UTC)
- Expired
- Jun 16, 2017, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Page County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:53 PM EDT | FLASH FLOOD | 1 Wsw Luray, VA | SOUTH COURT STREET FLOODED AND CLOSED DUE TO HEAVY RAIN. A COUPLE INCHES OF WATER WAS ENTERING ONE STRUCTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WGUS51 KLWX 161747
FFWLWX
VAC139-187-162045-
/O.NEW.KLWX.FF.W.0006.170616T1747Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
147 PM EDT FRI JUN 16 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Southwestern Warren County in northwestern Virginia...
Page County in northwestern Virginia...
* Until 445 PM EDT
* At 146 PM EDT, emergency management reported 4 to 6 inches of
water approaching businesses in the Luray area. Up to two inches
of rain have already fallen. Additional rainfall amounts of 1 to 2
inches are possible. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Luray, Stanley, Newport, Alma, Kimball, Honeyville, Compton,
Leaksville, Ida, Hamburg, Fairview, Panorama, Skyland and
Rileyville.
This includes flood prone locations
Rocky Branch Road along Rocky Branch...
Printz Mill Road at South Fork Dry Run...
Longs Road at Meadowview Drive...
River Road at Eygpt Bend Road...
Lyn-mar Road at Pass Run...
Old Forge Road near Hawksbill Creek...
Linden Avenue at Virginia Avenue...
Piney Mountain Road near Highway 611...
Pine Grove Road near Marksville...
Route 658 near Highway 340...
Dry Run Road along Dry Run...
Stonyman Road at Somers Road...
Jewell Hollow Road south of Route 211...
Stonyman Road at East Branch Road...
Dovel Hollow Road along Honey Run...
and Farmview Road at Hollow Run Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3860 7866 3862 7862 3866 7860 3881 7834
3874 7831 3871 7833 3869 7831 3868 7832
3865 7832 3862 7834 3859 7838 3850 7868
3851 7869
$$
JE2 follow-up statements
669
WGUS71 KLWX 161820
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
220 PM EDT FRI JUN 16 2017
VAC187-161828-
/O.CAN.KLWX.FF.W.0006.000000T0000Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren VA-
220 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WARREN COUNTY IS
CANCELLED...
LAT...LON 3860 7866 3862 7862 3866 7860 3881 7835
3874 7831 3871 7833 3869 7831 3868 7832
3865 7832 3859 7838 3850 7867 3851 7869
$$
VAC139-162045-
/O.CON.KLWX.FF.W.0006.000000T0000Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Page VA-
220 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
PAGE COUNTY...
At 218 PM EDT, Doppler radar indicated heavy rain had fallen across
the area. Up to three inches of rain have already fallen in far
western Page County, with around an inch and a half of rain in
Luray. The rain has become light for now, but could reintensify
later this afternoon.
Some locations that may experience flooding include...
Luray, Stanley, Newport, Alma, Kimball, Honeyville, Ingham, Compton,
Leaksville, Ida, Hamburg, Fairview, Panorama, Skyland and Rileyville.
This includes flood prone locations
Rocky Branch Road along Rocky Branch...
Printz Mill Road at South Fork Dry Run...
Longs Road at Meadowview Drive...
River Road at Eygpt Bend Road...
Lyn-mar Road at Pass Run...
Old Forge Road near Hawksbill Creek...
Linden Avenue at Virginia Avenue...
Piney Mountain Road near Highway 611...
Pine Grove Road near Marksville...
Route 658 near Highway 340...
Dry Run Road along Dry Run...
Stonyman Road at Somers Road...
Jewell Hollow Road south of Route 211...
Stonyman Road at East Branch Road...
Dovel Hollow Road along Honey Run...
and Farmview Road at Hollow Run Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3860 7866 3862 7862 3866 7860 3881 7835
3874 7831 3871 7833 3869 7831 3868 7832
3865 7832 3859 7838 3850 7867 3851 7869
$$
JE785
WGUS71 KLWX 162038
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
438 PM EDT FRI JUN 16 2017
VAC139-162048-
/O.EXP.KLWX.FF.W.0006.000000T0000Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Page VA-
438 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR PAGE COUNTY WILL EXPIRE AT 445 PM
EDT...
Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.
LAT...LON 3860 7866 3862 7862 3866 7860 3881 7835
3874 7831 3871 7833 3869 7831 3868 7832
3865 7832 3859 7838 3850 7867 3851 7869
$$
MJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:41 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 16, 9:41 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 941 AM EDT Fri Jun 16 2017 .SYNOPSIS... A nearly stationary front will meander across the region through tonight before lifting back northeast of the area as a warm front over the weekend. A cold front is forecast to cross the area Monday into early Tuesday. && .NEAR TERM /THROUGH TONIGHT/... A nearly stationary remains draped across eastern West Virginia then along the Blue Ridge Mountains. An onshore flow has caused low clouds north and east of the boundary...but more breaks in the clouds are occurring to the south and west of the boundary. The boundary will slowly lift north and east as a warm front this afternoon and evening. A southerly flow behind the boundary will continue to pump in plenty of moisture overhead. There will be enough breaks of sunshine for instability to develop. Latest modified sounding from KIAD shows around 1000-1500 MLCAPE developing this afternoon. Popup showers and thunderstorms are likely to develop. The best chance for heavier showers and thunderstorms will be across the Potomac Highlands and Shenandoah Valley early this afternoon...then across the Washington and Baltimore Metropolitan areas later this afternoon and evening. Shear profiles remain minimal so this does reduce the threat for severe thunderstorms. However...taller updrafts could produce a wet microburst so isolated severe storms cannot be ruled out. That is represented by the Marginal Risk in the SPC outlook today. In addition, these thunderstorms will be heavy rainers with precipitable water values approaching 2 inches. Localized flash flooding is possible...but due to relatively dry antecedent conditions a Watch has not been issued at this time. While there should be a decrease in thunderstorm coverage by/after midnight tonight, there will be enough upglide and vorticity advection to support a chance of overnight showers. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Each day this weekend will be a little bit warmer as the front retreats. Thus, it will reason that instability will increase as well, which will support daily chances at diurnal showers and thunderstorms, with scattered to numerous coverage. Shear remains weak, but MLCAPE jumps up to perhaps 2000 j/kg per SREF mean. Locally heavy rain will also be an issue, as precipitable waters will remain around 2 inches. The cumulative effect may become problematic, depending upon daily rainfall patterns. Will also need to be mindful of early morning fog potential, with ample low level moisture, dewpoints near 70 degrees, and little flow. By Sunday night flow turns more south/southwest as a cold front approaches the forecast area. Forcing will become more organized at that time. && .LONG TERM /MONDAY THROUGH THURSDAY/... Large scale trough will be moving across the Great Lks early next week supporting a cdfnt moving through the area Mon evening. Ahead of cdfnt, a plume of very deep moisture (PWATs aoa 2.0) inches will advect in with widespread showers and t-storms expected Mon some capable of producing very heavy rainfall in a short period of time. In addition to the deep moisture, there will be strong upper level divergence on right entrance region of 85+kt jet streak over southwest PA and good sfc convergence along front that will encourage heavy precip. Flash flooding will be a concern given anomalous deep moisture and strong lift, although expected individual storm cell motion of 25-30 kt could offset that somewhat from an otherwise favorable environment for flash flooding. Cdfnt will clear the fcst by 12Z Tue with significant drying expected through Wed. Moisture begins to return again for the second half of next week with sct afternoon/evening showers/t-storms returning. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Low clouds continue this morning across the terminals. MVFR to IFR conditions will continue through early this afternoon. Cigs should gradually improve later this afternoon. Confidence in timing of improving CIGS remains low. Do believe that there will be a better coverage of thunderstorms this afternoon and evening. As is usually the case, point forecasting more problematic, but am comfortable enough to include VCTS for late day/early evening. The pattern will be similar through the weekend, with widespread flight restrictions due to low clouds and/or fog early in the day, followed by scattered late day/early evening thunderstorms. Potential for IFR conditions Monday in heavy showers and t-storms. Conditions improve late Mon night after frontal passage. && .MARINE... Gradient flow should be 10 kt or less through Saturday, with east winds gradually becoming south. The gradient will increase Saturday night and Sunday, with Small Craft Advisory potential increasing. That said, there will be daily chances at thunderstorms, especially late day and evening...any of which may contain locally gusty winds. SCA conditions likely Monday and Mon night. Winds begin to diminish Tuesday. && .TIDES/COASTAL FLOODING... Water level departures running around a foot above normal this morning. Believe departures should be gradually increasing though the weekend, although guidance not exactly supporting that assertion. That places the latest forecast at the upper end of the guidance spread. Even with that, there should be no additional issues-- aside from Straits Point-- until the Saturday tide cycle. Have extended the Advisory for St Marys County through Saturday morning. Caution stages at high tide abound elsewhere. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Coastal Flood Advisory until noon EDT Saturday for MDZ017. VA...None. WV...None. MARINE...None. && SYNOPSIS...HTS NEAR TERM...BJL/HTS SHORT TERM...HTS LONG TERM...LFR AVIATION...BJL/LFR/HTS MARINE...BJL/LFR/HTS TIDES/COASTAL FLOODING...BJL/HTS
Hazardous weather outlook, Jun 16, 1:37 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 137 PM EDT Fri Jun 16 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 137 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms on Monday will be capable of producing intense rainfall in a short period of time that could result in flash flooding in addition to isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 137 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for the central Shenandoah Valley and portions of central Virginia through 8 pm this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms on Monday will be capable of producing intense rainfall in a short period of time that could result in flash flooding in addition to isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:44 PM EDT | Flash Flood Warning | LWX | Nelson | 3 hr |
| Jun 16, 1:30 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Fauquier, Greene, Highland and 12 more | 7 hr |
| Jun 16, 1:52 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 3 hr |
| Jun 16, 3:16 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Rockingham, City of Staunton, City of Waynesboro | 3 hr |
| Jun 16, 3:18 PM EDT | Small Craft Advisory | LWX | 4 days | |
| Jun 16, 4:08 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison, Rockingham | 3 hr |
| Jun 16, 4:34 PM EDT | Areal Flood Warning | LWX | Rockingham, City of Harrisonburg | 6 hr |
| Jun 16, 6:08 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Rockingham, City of Staunton, City of Waynesboro | 6 hr |
| Jun 16, 7:05 PM EDT | Areal Flood Warning | LWX | Rockingham | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.